Journal of Neurosciences in Rural Practice
 


 
  Table of Contents 
LETTERS TO THE EDITOR
Year : 2018  |  Volume : 9  |  Issue : 2  |  Page : 283-284  

Beware of phenytoin self-harm in children


Department of Neurology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Date of Web Publication11-Apr-2018

Correspondence Address:
Jayantee Kalita
Department of Neurology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Raebareily Road, Lucknow - 226 014, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jnrp.jnrp_522_17

Rights and Permissions

How to cite this article:
Singh VK, Kalita J, Misra UK. Beware of phenytoin self-harm in children. J Neurosci Rural Pract 2018;9:283-4

How to cite this URL:
Singh VK, Kalita J, Misra UK. Beware of phenytoin self-harm in children. J Neurosci Rural Pract [serial online] 2018 [cited 2018 Sep 25];9:283-4. Available from: http://www.ruralneuropractice.com/text.asp?2018/9/2/283/229548



Sir,

Antiepileptic drug (AED) poisoning usually occurs in the individuals who are on AEDs either as an attempt to suicide or self-harm. There are several reports of phenytoin toxicity because of its narrow therapeutic window. Phenytoin toxicity in children usually occurs as an overdose of treatment of epilepsy or following high dose of intravenous (IV) therapy for status epilepticus.[1],[2],[3] There is, however, no report on phenytoin poisoning as an attempt of suicide or self-harm. In this communication, we report a child with phenytoin poisoning as a result of self-harm.

A 2-year-old boy got angry while playing and locked himself in a room. His parents requested him to open the door. They saw him opening the bottle and consuming all the tablets of phenytoin which was kept for his elder sister who is suffering from focal epilepsy. Parents have broken the door and took out some of the leftover tablets from his mouth and rushed to nearby hospital. His blood analysis and electrolytes were normal. He was treated with IV fluid and Ryle's tube feeding for 7 days in the local hospital. He was referred to us because of persistent altered sensorium and abnormal movements of all the four limbs. On examination, he had fever (102°F) and his blood pressure was 100/70 mmHg and pulse 140/m regular. His Glasgow Coma Scale score was 9. Pupils were reactive. He had choreiform movements of all four limbs including tongue [Video 1a]. Tendon reflexes were diminished, but planter responses were extensor. His complete blood counts, kidney, liver and thyroid function tests, and serum electrolytes were normal. His electrocardiogram was normal and electroencephalography revealed diffuse delta slowing. He was treated with IV normal saline, ceftriaxone 250 mg 12 hourly, and folic acid 5 mg daily. His consciousness and chorea started improving by the 4th day. On the 6th day, he started walking with support when he was found to have ataxia [Video 1b]. He was discharged on 15th day when he was conscious, chorea disappeared but had ataxia. At 1-month follow-up, the child was normal.



Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgment

We would like to thank Mr. Shakti Kumar for secretarial help.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sharma B, Handa R, Prakash S, Nagpala K, Gupta P. Phenytoin toxicity presenting as encephalopathy with fatal outcome: A case report. J Neurol Res 2013;3:184-6.  Back to cited text no. 1
    
2.
Rosenblum E, Rodichok L, Hanson PA. Movement disorder as a manifestation of diphenylhydantoin toxicity. Pediatrics 1974;54:364-6.  Back to cited text no. 2
    
3.
Misra UK, Kalita J. Clinical Electroencephalography. India, New Delhi: Elsevier; 2005. p. 336.  Back to cited text no. 3
    




 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed299    
    Printed8    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal